Alert archive / Washington / Gale Warnings in 2018

Gale Warning 41, NWS Seattle, WA

May 15, 2018

NWS Seattle, WA issued this gale warning at May 15, 2018, 2:25 AM PDT. It took effect at May 15, 2018, 2:00 PM PDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2018, 2:25 AM PDT (09:25 UTC)
In effect from
May 15, 2018, 2:00 PM PDT
Expired
May 16, 2018, 9:00 AM PDT
In force
19 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

056 
WHUS76 KSEW 150925
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
225 AM PDT Tue May 15 2018

PZZ131-132-151730-
/O.EXT.KSEW.SC.Y.0102.000000T0000Z-180515T2100Z/
/O.NEW.KSEW.GL.W.0041.180515T2100Z-180516T1000Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
225 AM PDT Tue May 15 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 PM PDT THIS
AFTERNOON...
...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 3 AM PDT
WEDNESDAY...

The National Weather Service in Seattle has issued a Gale
Warning...which is in effect from 2 PM this afternoon to 3 AM PDT
Wednesday. 

* WIND...West 15 to 25 knots will ease to below 20 knots late this
  morning, then will rise to 25 to 35 knots late this afternoon 
  or this evening. Gales will continue through early Wednesday 
  morning..

* SEAS...2 to 4 feet this morning will rise to 4 to 7 feet late
  this afternoon through tonight. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$


www.weather.gov/seattle
5 follow-up statements
344 
WHUS76 KSEW 151540
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
840 AM PDT Tue May 15 2018

PZZ131-132-152345-
/O.CON.KSEW.SC.Y.0102.000000T0000Z-180515T2100Z/
/O.CON.KSEW.GL.W.0041.180515T2100Z-180516T1000Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
840 AM PDT Tue May 15 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS
AFTERNOON...
...GALE WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
3 AM PDT WEDNESDAY...

* WIND...West 15 to 25 kt rising to 25 to 35 kt late this  
  afternoon or this evening. Gales will continue through early 
  Wednesday morning.. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ130-133-134-152345-
/O.EXB.KSEW.SC.Y.0102.180515T2100Z-180516T1000Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-
Northern Inland Waters Including The San Juan Islands-
Admiralty Inlet-
840 AM PDT Tue May 15 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
3 AM PDT WEDNESDAY...

The National Weather Service in Seattle has issued a Small Craft
Advisory...which is in effect from 2 PM this afternoon to 3 AM
PDT Wednesday. 

* WIND...Westerly 15 to 25 kt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

www.weather.gov/seattle
559 
WHUS76 KSEW 152132
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
232 PM PDT Tue May 15 2018

PZZ131-132-160545-
/O.CON.KSEW.GL.W.0041.000000T0000Z-180516T1000Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
232 PM PDT Tue May 15 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM PDT WEDNESDAY...

* WIND...West 25 to 35 kt.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or 
occurring. Operating a vessel in gale conditions requires 
experience and properly equipped vessels. It is highly recommended
that mariners without the proper experience seek safe harbor 
prior to the onset of gale conditions.

&&

$$

PZZ130-133-134-160545-
/O.CON.KSEW.SC.Y.0102.000000T0000Z-180516T1000Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-
Northern Inland Waters Including The San Juan Islands-
Admiralty Inlet-
232 PM PDT Tue May 15 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
WEDNESDAY...

* WIND...Westerly 15 to 25 kt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

www.weather.gov/seattle
943 
WHUS76 KSEW 160307
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
807 PM PDT Tue May 15 2018

PZZ131-132-161000-
/O.CON.KSEW.GL.W.0041.000000T0000Z-180516T1000Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
807 PM PDT Tue May 15 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM PDT WEDNESDAY...

* WIND...West 25 to 35 kt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ130-133-134-161000-
/O.CON.KSEW.SC.Y.0102.000000T0000Z-180516T1000Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-
Northern Inland Waters Including The San Juan Islands-
Admiralty Inlet-
807 PM PDT Tue May 15 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT
WEDNESDAY...

* WIND...Westerly 15 to 25 kt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$


www.weather.gov/seattle
043 
WHUS76 KSEW 160907
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
207 AM PDT Wed May 16 2018

PZZ130-134-161015-
/O.CAN.KSEW.SC.Y.0102.000000T0000Z-180516T1000Z/
West Entrance U.S. Waters Strait Of Juan De Fuca-Admiralty Inlet-
207 AM PDT Wed May 16 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have eased to below 21 knots.

$$

PZZ131-132-161715-
/O.EXT.KSEW.GL.W.0041.000000T0000Z-180516T1600Z/
/O.NEW.KSEW.SC.Y.0103.180516T2300Z-180517T1000Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
207 AM PDT Wed May 16 2018

...GALE WARNING NOW IN EFFECT UNTIL 9 AM PDT THIS MORNING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
3 AM PDT THURSDAY...

The National Weather Service in Seattle has issued a Small Craft
Advisory...which is in effect from 4 PM this afternoon to 3 AM
PDT Thursday. 

* WIND...West 25 to 35 knots early this morning easing to 
  southwest 5 to 15 knots midday then becoming west 15 to 25 knots
  late this afternoon through tonight..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ133-161715-
/O.EXT.KSEW.SC.Y.0102.000000T0000Z-180516T1600Z/
/O.NEW.KSEW.SC.Y.0103.180516T2300Z-180517T1000Z/
Northern Inland Waters Including The San Juan Islands-
207 AM PDT Wed May 16 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM PDT THIS
MORNING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
3 AM PDT THURSDAY...

The National Weather Service in Seattle has issued a Small Craft
Advisory...which is in effect from 4 PM this afternoon to 3 AM
PDT Thursday. 

* WIND...West to southwest 15 to 25 knots early this morning, then
  again late this afternoon through tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$


www.weather.gov/seattle
239 
WHUS76 KSEW 161558
MWWSEW

URGENT - MARINE WEATHER MESSAGE
National Weather Service Seattle WA
858 AM PDT Wed May 16 2018

PZZ131-132-170000-
/O.EXP.KSEW.GL.W.0041.000000T0000Z-180516T1600Z/
/O.CON.KSEW.SC.Y.0103.180516T2300Z-180517T1000Z/
Central U.S. Waters Strait Of Juan De Fuca-
East Entrance U.S. Waters Strait Of Juan De Fuca-
858 AM PDT Wed May 16 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 3 AM PDT THURSDAY...
...GALE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...

* WIND...West increasing to 15 to 25 knots late this afternoon and
  continuing through tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ133-170000-
/O.EXP.KSEW.SC.Y.0102.000000T0000Z-180516T1600Z/
/O.CON.KSEW.SC.Y.0103.180516T2300Z-180517T1000Z/
Northern Inland Waters Including The San Juan Islands-
858 AM PDT Wed May 16 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 3 AM PDT THURSDAY...
...SMALL CRAFT ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

* WIND...West to southwest increasing to 15 to 25 knots late this
  afternoon and continuing through tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$


www.weather.gov/seattle

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at May 14, 8:18 PM PDT, 6 hours 7 minutes earlier.

Area forecast discussion, May 14, 8:18 PM PDT, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
818 PM PDT Mon May 14 2018

.SYNOPSIS...An upper level ridge over Western Washington will move
slowly eastward tonight and Tuesday. Weak low level onshore flow
this evening will gradually strengthen Tuesday and Tuesday night
then will remain moderate to strong for the remainder of the week.
The onshore flow will bring an increase in late night and morning
clouds. The air mass aloft will become slightly unstable during
the afternoon and evening hours, and there is a low chance of
showers in the mountains, mainly in the Cascades.

&&

.SHORT TERM...A strong upper level ridge centered over central
portions of Washington is showing signs of slowly weakening and
shifting eastward. Satellite imagery shows clear skies in the
interior of Western Washington and an extensive bank of stratus
and patchy fog over the coastal waters and into the Strait of Juan
de Fuca. Coastal web cams show some fog or very low stratus along
the Washington coast.

The combination of the movement of the upper level ridge and
strong heating in the interior this afternoon has increased low
level onshore flow. At 02Z, the KOTH-KSEA gradient was +4.5 mb
and the KHQM-KSEA gradient is 2.6 mb. This supports a push of
marine air into the interior through the Chehalis Gap and to KOLM
and KSEA. Some stratus and fog will penetrate the Strait and may
reach the western shore of Whidbey Island and near Everett.
Forecasts were updated to increase the inland movement of stratus
into the interior on Tuesday morning and to add some patchy fog to
the coast and the coastal waters and waters of the strait. With
the increase in onshore flow, temperatures will moderate quite a
bit on Tuesday with highs mainly in the 70s in the interior. This
is 10-15 degrees cooler than what we saw today. Morning clouds
will be quite a bit more extensive and will persist longer into
the day on Wednesday. This will keep temperatures in the interior
only in the 60s. Forecast high temperatures for Tuesday and
Wednesday were lowered toward a mean of the short term models with
the increase in onshore flow.

Weak instability in the mountains during the afternoon and evening
hours will support some convective buildups and possibly a few
late afternoon showers. There is an outside chance of a late
afternoon or evening tstm in the Cascades of Lewis and Pierce
counties Tuesday and Wednesday. Albrecht

.LONG TERM...A developing upper level trough over British Columbia
will help keep moderate to strong onshore flow going on Thursday.
The trough will close off into a weak upper low offshore on Friday
then merge with an offshore trough next weekend keeping low level
flow onshore and giving enough instability to the mountains to
support a few diurnally driven showers. Temperatures will be near
to slightly above normal for this time of year, and conditions
will be mainly dry, especially in the lowlands. Current extended
forecasts are generally on track this evening. Albrecht

&&

.AVIATION...Light southerly flow aloft. High pressure offshore
with lower pressure inland and east of the Cascades will give low
level onshore flow. The air mass is stable with extensive low
level moisture over the coastal waters extending onshore over the
western Olympic Peninsula.

Onshore flow will draw the low level moisture inland overnight. By
morning, expect stratus and patchy fog to extend east to around
Whidbey Island and near Everett and through the Chehalis Gap to
around the KSEA terminal. The stratus will give IFR conditions to
the coast and low MVFR to patchy IFR to portions of the interior
near the strait and from KSEA southward. Stratus will burn back to
the coastline by 20Z and VFR conditions are expected in the
interior during the afternoon hours. Albrecht

KSEA...VFR conditions tonight with NW winds 5 to 10 knots turning
southwesterly after 06Z. Marine stratus will likely make it right
to KSEA around 13Z and continue at times until 18Z. There is about
a 40 percent chance that CIGS will fall to around 007 during the
morning hours. Albrecht

&&

.MARINE...Onshore flow this evening will gradually strengthen
Tuesday afternoon and will remain moderate to strong through the
upcoming week as high pressure remains offshore and lower
pressure remains east of the Cascades. Small craft advisory
conditions are expected during the afternoon and overnight hours
each day. There is about a 30 percent chance that winds will
briefly reach gale force in the central portions of the Strait
Tuesday evening. Albrecht

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory until 2 AM PDT Tuesday for Central U.S.
     Waters Strait Of Juan De Fuca-East Entrance U.S. Waters
     Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

Nearby

Gale Warnings in Washington, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.